4 doctors weighed in:

Can pepto bismol (bismuth subsalicylate) cause me to have black stools as well as constipation?

4 doctors weighed in
Dr. Eric Kaplan
Surgery - Colorectal
2 doctors agree

In brief: Yes, yes

Bismuth, the main ingredient in pepto bismol, (bismuth subsalicylate) will turn the stools black transiently and may lead to temporary constipation.
Ifr the black stools continue days after use of pepto, you need to see a GI doctor to be evaluated for an upper GI source of bleeding from your stomach which will also cause the stools to be black.

In brief: Yes, yes

Bismuth, the main ingredient in pepto bismol, (bismuth subsalicylate) will turn the stools black transiently and may lead to temporary constipation.
Ifr the black stools continue days after use of pepto, you need to see a GI doctor to be evaluated for an upper GI source of bleeding from your stomach which will also cause the stools to be black.
Dr. Eric Kaplan
Dr. Eric Kaplan
Thank
Dr. Maureen Mays
Clinical Lipidology
2 doctors agree

In brief: Yes, but.....

Yes it can. But if this continues more that a few days after your last dose of the pepto, you should see a doctor.

In brief: Yes, but.....

Yes it can. But if this continues more that a few days after your last dose of the pepto, you should see a doctor.
Dr. Maureen Mays
Dr. Maureen Mays
Thank
Get help from a real doctor now
Dr. Vicken Poochikian
Board Certified, Internal Medicine
38 years in practice
2M people helped
Continue
108,000 doctors available
Read more answers from doctors